Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 57, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Dec 10, 2004, 12:23 AM EST for Alamance County, North Carolina. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2004, 12:23 AM EST (05:23 UTC)
- Expired
- Dec 10, 2004, 2:00 AM EST
- In force
- 97 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Alamance County, NC
The radar
The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 431 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 100523 FFWRAH NCC001-100700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1223 AM EST FRI DEC 10 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 200 AM EST * AT 1223 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL ALAMANCE COUNTY. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND... BURLINGTON... ELON COLLEGE... GRAHAM... HAW RIVER... MEBANE... PLEASANT GROVE... SAXAPAHAW... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3621 7927 3591 7927 3591 7953 3618 7952 $$ 28
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 9:30 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 9, 9:30 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 930 PM EST THU DEC 9 2004 .SHORT TERM (REST OF TONIGHT)... THE WARM FRONT IS EDGING SLOWLY NORTHWESTWARD AND AT 900 PM WAS NEAR HIGHWAY 1 FROM ROCKINGHAM TO RALEIGH AND NORTHEAST FROM RALEIGH TO LOUISBURG AND ROANOKE RAPIDS. BY MIDNIGHT THE FRONT SHOULD BE SLIGHTLY FARTHER WEST INTO THE PIEDMONT AND THE CURRENT DENSE FOG ADVISORY WILL BE RECONFIGURED TO ELIMINATE SOME OF THE EASTERN COUNTIES. A LOOMING CONCERN IS FOR THE POTENTIAL OF THUNDERSTORMS WITH SEVERE WEATHER AFTER MIDNIGHT. WE REMAIN IN A SLIGHT RISK AREA OVER THE SOUTHEAST TWO THIRDS OF THE RAH CWA UNTIL 700 AM. RUC SHOWS DESTABILIZATION ALOFT WITH THE APPROACH OF A LARGE SCALE TROUGH FROM THE WEST. LIFTED INDEX GOES NEGATIVE TO NEAR MINUS 3-5 AND CAPE INCREASES TO NEAR 1100. SHEAR IN THE LOWER LEVELS HAS ELEVATED HELICITY INTO THE 300-500 RANGE WHICH SHOULD ENHANCE ROTATION IN THE UPDRAFTS. SUPERCELL STRUCTURE IS POSSIBLE. FORECAST UPDATES WILL EMPHASIZE THE THREAT OF THUNDERSTORMS OVERNIGHT. THE THREAT OF HEAVY RAIN WILL ALSO BE KEPT. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...DENSE FOG ADVISORY NORTHWEST TWO THIRDS OF THE RAH CWA THROUGH MIDNIGHT. && SHORT TERM...RFG
Hazardous weather outlook, Dec 9, 5:10 AM EST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 510 AM EST THU DEC 9 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 510 AM EST THU DEC 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... RAIN WILL DEVELOP OVER CENTRAL NORTH CAROLINA THIS MORNING...BECOMING WIDESPREAD IN THE AFTERNOON INTO TONIGHT. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION LATER THIS AFTERNOON AND EVENING. THUS THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORMS OVER THE SOUTHERN AND SOUTHEAST SECTIONS LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT FROM THE ISOLATED STORMS WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY... A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY BRINGING SHOWERS AND A FEW THUNDERSTORMS. THE POTENTIAL EXISTS THAT A STORM OR TWO COULD APPROACH SEVERE LIMITS PRODUCING STRONG DAMAGING WINDS. SATURDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER SPOTTERS SHOULD MONITOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. RA
In the hours before
Special weather statement, Dec 9, 8:18 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 818 PM EST THU DEC 9 2004 NCZ008>011-024>028-040>043-073>078-083>086-088-089-101200- ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC- GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-RICHMOND NC-SAMPSON NC- SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON... DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON AND WILSON 818 PM EST THU DEC 9 2004 ...SEVERE WEATHER OUTLOOK... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND EASTERN PORTIONS OF CENTRAL NORTH CAROLINA LATE TONIGHT UNTIL DAYBREAK FRIDAY... A WARM FRONT WILL DRIFT SLOWLY NORTHWARD ACROSS CENTRAL NORTH CAROLINA. UNSEASONABLY WARM HUMID AIR WILL MOVE INTO THE REGION FROM THE SOUTH. WINDS WILL INCREASE FROM THE SOUTH AHEAD OF A COLD FRONT A LOW PRESSURE DISTURBANCE FROM THE WEST BY FRIDAY MORNING. THIS WILL INCREASE THE CHANCES FOR THUNDERSTORMS. BECAUSE OF STRONG WINDS ALOFT...AND RAPID CHANGES IN WIND DIRECTION AND SPEED NEAR THE GROUND...A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS OR AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR WITH THESE STORMS POSSIBLY CAUSING DRAINAGE OVERFLOWS IN URBAN AREAS AND WATER ON HIGHWAYS... POSING A HAZARD FOR LATE NIGHT MOTORISTS. THE THREAT FOR SEVERE WEATHER IS MAINLY SOUTH AND EAST OF A LINE FROM ALBEMARLE TO PITTSBORO AND CHAPEL HILL TO LOUISBURG AND ROANOKE RAPIDS AND MAINLY AFTER MIDNIGHT TO SHORTLY BEFORE DAYBREAK. SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE QUICKLY LATE TONIGHT. DISPATCHERS SHOULD ENSURE THAT COUNTY EMERGENCY MANAGERS ARE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR LATEST WEATHER INFORMATION OR SEVERE WEATHER WATCHES OR WARNINGS. RFG
Special weather statement, Dec 9, 10:38 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING IN 2ND PARAGRAPH NATIONAL WEATHER SERVICE RALEIGH NC 1038 PM EST THU DEC 9 2004 NCZ008>011-024>028-040>043-073>078-083>086-088-089-101200- ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC- GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-RICHMOND NC-SAMPSON NC- SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON... DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON AND WILSON 1038 PM EST THU DEC 9 2004 ...SEVERE WEATHER OUTLOOK... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND EASTERN PORTIONS OF CENTRAL NORTH CAROLINA LATE TONIGHT UNTIL DAYBREAK FRIDAY... A WARM FRONT WILL DRIFT SLOWLY NORTHWARD ACROSS CENTRAL NORTH CAROLINA. UNSEASONABLY WARM HUMID AIR WILL MOVE INTO THE REGION FROM THE SOUTH. WINDS WILL INCREASE FROM THE SOUTH AHEAD OF A COLD FRONT AND LOW PRESSURE DISTURBANCE ARRIVING FROM THE WEST BY FRIDAY MORNING. THIS WILL INCREASE THE CHANCES FOR THUNDERSTORMS. BECAUSE OF STRONG WINDS ALOFT...AND RAPID CHANGES IN WIND DIRECTION AND SPEED NEAR THE GROUND...A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS OR AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR WITH THESE STORMS POSSIBLY CAUSING DRAINAGE OVERFLOWS IN URBAN AREAS AND WATER ON HIGHWAYS... POSING A HAZARD FOR LATE NIGHT MOTORISTS. THE THREAT FOR SEVERE WEATHER IS MAINLY SOUTH AND EAST OF A LINE FROM ALBEMARLE TO PITTSBORO AND CHAPEL HILL TO LOUISBURG AND ROANOKE RAPIDS AND MAINLY AFTER MIDNIGHT TO SHORTLY BEFORE DAYBREAK. SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE QUICKLY LATE TONIGHT. DISPATCHERS SHOULD ENSURE THAT COUNTY EMERGENCY MANAGERS ARE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR LATEST WEATHER INFORMATION OR SEVERE WEATHER WATCHES OR WARNINGS. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 12:41 AM EST | Severe Thunderstorm Warning | RAH | Granville, Person | 34 min |
| Dec 10, 2:29 AM EST | Flash Flood Warning | RAH | Guilford | 2 hr |
| Dec 10, 3:54 AM EST | Flash Flood Warning | RAH | Person | 2 hr |
| Dec 10, 6:03 AM EST | Severe Thunderstorm Warning | RAH | Franklin | 27 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.